Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 131, NWS Columbia, SC

July 13, 2005Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 13, 2005, 1:53 PM EDT for Richland County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 1:53 PM EDT (17:53 UTC)
Expired
Jul 13, 2005, 2:30 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richland County, SC

The radar

The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:05 PM EDTTSTM WND DMG2 E Eastover, SCPOST OFFICE EMPLOYEE HAD LARGE LIMBS DOWN IN YARD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2985 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 131753
SVRCAE
SCC079-131830-
/O.NEW.KCAE.SV.W.0131.050713T1753Z-050713T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 230 PM EDT

* AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF EASTOVER...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EASTOVER BY 220 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3376 8060 3377 8066 3376 8073 3378 8074
      3377 8079 3381 8089 3389 8089 3395 8063
      3384 8062 3377 8059

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:55 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 13, 9:55 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
955 AM EDT WED JUL 13 2005

.SHORT TERM (REST OF TODAY THROUGH FRIDAY)...
MOST OF FORECAST LOOKS GOOD. MODERATE INSTABILITY TODAY WITH
SHORTWAVE APPROACHING FROM THE WEST. MAY HAVE INTERACTION OF SHORWAVE
WITH OLD CONVECTIVE BOUNDARIES FROM LAST NIGHT. TWEAKED SKY GRIDS
TO REFLECT GRADUAL INCREASE IN CLOUDS BY THIS AFTERNOON. OTHERWISE
NO CHANGES MADE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 332 AM EDT WED JUL 13 2005)

SHORT TERM (TODAY THROUGH FRIDAY)...
LOW PRESSURE AREA THAT ARE THE REMNANTS OF DENNIS ARE CAUGHT IN
BASE OF UPPER RIDGE. SO IT WILL NOT MOVE VERY MUCH UNTIL THE RIDGE
BREAKS DOWN OR A SHORT WAVE APPROACHES THAT IS STRONG ENOUGH TO
LIFT IT OUT. ONE UPPER RIDGE MOVES EAST TODAY BUT ANOTHER BUILDS
EAST NEAR THE GREAT LAKES THURSDAY AND FRIDAY. SO IT LOOKS LIKE
THIS LOW PRESSURE AREA WILL STAY PUT FOR THE SHORT TERM ANYWAY.
IT LOOKS MORE LIKE A CUT OFF LOW ON THE MODEL PROGS. WEAK SHORT
WAVES SHOULD ROTATE AROUND THE SYSTEM AS WELL. NAM IS NOT PULLING
A SHORT WAVE OVER THE AREA TODAY. BUT THE RUC MODEL HAS ONE
APPROACHING BY 18Z AND BELIEVE A SHORT WAVE WILL MOVE ACROSS THE
AREA THIS AFTERNOON. THIS COMBINED WITH THE REMNANTS OF A LINE OF
SHOWERS AND THUNDERSTORMS WHICH MOVED THROUGH ALABAMA AND GEORGIA
LATE YESTERDAY INTO THE EVENING HOURS SHOULD PROVIDE A FOCUS FOR
CONVECTIVE ACTIVITY THIS AFTERNOON. LIS -4/-5...TOTALS 42/43 AND
KIS JUST OVER 30 ARE SORT OF MARGINAL BUT PWS NEAR 2 INCHES AND
WITH AFTERNOON HEATING CAPES EXPECTED TO GET CLOSE TO 2000...
THINK THERE WILL BE PRETTY GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS. WILL GO 20-30 PERCENT THIS MORNING AND 60 PERCENT
THIS AFTERNOON. WILL DROP BACK TO 40 PERCENT CHANCE TONIGHT. WITH
GOOD AFTERNOON HEATING FOR THURSDAY AND FRIDAY AND MORE WEAK SHORT
WAVE ACTIVITY EXPECTED...WILL INCLUDE 40-50 PERCENT CHANCE FOR
SHOWERS AND THUNDERSTORMS. VERY LITTLE CHANGE IN HIGH AND LOW
TEMPERATURES DURING THE PERIOD. HIGHS NEAR 90 AND LOWS IN THE
LOWER TO MID 70S.

LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
NO REAL CHANGES TO EXTENDED PERIOD. LOW PRESSURE THAT WAS DENNIS
SHOULD FILL AND DISSIPATE OVER THE WEEKEND. BERMUDA RIDGE LOOKS
LIKE IT WILL BUILD WESTWARD OVER THE AREA THIS WEEKEND AND COVER
THE AREA THROUGH TUESDAY. TEMPERATURES SHOULD BE NEAR NORMAL
DURING THE EXTENDED PERIOD.

AVIATION...
PLENTY OF LOW LEVEL MOISTURE ACROSS THE AREA TODAY. A FEW AREAS
COULD HAVE SOME FOG THIS MORNING PRODUCING MVFR/IFR CONDITIONS. ANY
FOG SHOULD DISSIPATE LATER THIS MORNING. SHORTWAVE ENERGY
APPROACHING THE AREA THIS AFTERNOON ALONG WITH DAYTIME HEATING
SHOULD PRODUCE SCATTERED SHRA/TSRA. VFR CONDITIONS SHOULD CONTINUE
FOR MOST OF THE DAY...EXCEPT DURING SHRA/TSRA WHEN MVFR CONDITIONS
WILL OCCUR.

FIRE WEATHER...
TODAY...MIXING HGT 2800 FT. TRANSPORT WINDS SOUTHWEST 12 MPH.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

24
Hazardous weather outlook, Jul 13, 4:52 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
452 AM EDT WED JUL 13 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
140815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
452 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS MAY PRODUCE
SOME LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 13, 12:46 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1246 PM EDT WED JUL 13 2005

SCZ030-035-131715-

AIKEN-BARNWELL-
1246 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL IMPACT AIKEN COUNTY AND BARNWELL COUNTY
THROUGH 115 PM EDT...

AT 1246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF WILLISTON...
OR ABOUT 12 MILES NORTHWEST OF BARNWELL...MOVING NORTHEAST AT 10 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WINDSOR...WILLISTON AND ELKO THROUGH 115 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Local storm report, Jul 13, 1:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             GASTON                  33.82N 81.10W
07/13/2005  0.88 INCH        LEXINGTON          SC   PUBLIC

            NICKEL SIZED HAIL AND ESTIMATED 60 MPH WIND IN GASTON
            REPORTED BY PUBLIC.

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:17 PM EDTSevere Thunderstorm WarningCAELexington28 min
Jul 13, 1:38 PM EDTSevere Thunderstorm WarningCAECalhoun37 min
Jul 13, 1:49 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry41 min
Jul 13, 2:09 PM EDTSevere Thunderstorm WarningCAEKershaw36 min
Jul 13, 2:33 PM EDTSevere Thunderstorm WarningCAEEdgefield27 min
Jul 13, 2:34 PM EDTTornado WarningCAESumter41 min
Jul 13, 2:43 PM EDTSevere Thunderstorm WarningCAELancaster47 min
Jul 13, 3:03 PM EDTSevere Thunderstorm WarningCAELancaster27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.